Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Post menopausal, hair thinning, taken Metformin for insulin resistance. Will it help for hair thinning?

Jul 2012
User rating for this question
Very Good
Answered by

Practicing since : 1993
Answered : 1196 Questions
I am post menopausal and have had thinning hair for 2 years now. This spring it increased dramatically.

I recently went to an endocrinologist and he put me on Metformin for my insulin resistance. I also saw a hair transplant surgeon this morning and he said I was NOT a candidate for a transplant. I cried all the way home and bought some Rogaine foam for men 5% to try.

The only medication I am currently on is the Metformin for the last 3 weeks and Premarin .3mg for hot flashes. Even though most of my menopause symptoms have subsided the Premarin doesn't seem to be effective for the hair loss and thinning.

I know the Metformin will help me out of the insulin resistance cycle and help me stick to a diet but will it help my hair thinning? All my other tests including thyroid show normal and my estrogen levels showed post menopausal.
Posted Sun, 9 Sep 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Praveen Rodrigues 2 hours later
Hi there. I empathise with your predicament at the outset. Menopause is a difficult time to handle emotional & physical excess baggage & one feels like one is all alone in the world! Relax. You are on the right track & its only a matter of time before the hair starts regrowing. Minoxidil foam may be substituted to a lotion/spray form for best results. There is a medication called finesteride that comes in a tablet form & 5mg is the prescribed dosage & needs to be consumed for months together. Please discuss this with your treating doctor before starting it. Dont worry about all the endocrine problems. The tablets & minoxidil et al need some time to act. If your transplant surgeon says you are NOT a candidate, then that is good news as it means your hair loss (albeit troubling you) is not as 'severe' on an objective scale!
I do hope i have managesd to assuage you into accepting that all will be well & time will take its course. Please do also visit a dietitian & tailor your food habbits to help loose weight while eating 'right' with foods like brocolli included for best results for your skin & hair! Cheers! GodSpeed..& Hope i have answered all your questions & felt your pulse & you are in a better place. Please do find the time to rate us & your feedback as always will be invaluable.
Dr Praveen Rodrigues MD Deramtologist & Cosmetologist, XXXXXXX Hospital, Bangalore, India.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor